Review Discusses Post-SSRI Sexual Dysfunctions

Sexual side effects of selective serotonin reuptake inhibitors (SSRIs) don’t always resolve when the medication is stopped. A recent paper published in Sexual Medicine Reviews discusses these effects, which are called post-SSRI sexual dysfunctions (PSSD).

SSRIs (e.g., sertraline, citalopram, fluoxetine) are frequently prescribed for mental health conditions like depression, anxiety, obsessive-compulsive disorder (OCD), panic disorder, and post-traumatic stress disorder. While the drugs can be helpful, many patients experience sexual side effects, including diminished sex drive, vaginal dryness, and problems with erections, ejaculation, and orgasm.

For the article, Dr. Yacov Reisman of Amstelland Hospital in Amsterdam, the Netherlands, reviewed nine articles on PSSD published between 2006 and 2015.

The literature covered a wide range of PSSD, including genital anesthesia, loss of libido, and arousal disorder. Reports discussed specific cases, including a man who had sexual side effects for six years after discontinuing sertraline and another patient who had PSSD for 18 years after taking fluoxetine for a short time.

Sexual problems did not appear to be related to the type of SSRI or the dose.

It was unclear just how SSRIs caused PSSD, and experts were not sure why such side effects continued for so long after patients stopped the drugs. It’s possible that serotonin can inhibit some aspects of the sexual response cycle and decrease testosterone levels. Dr. Reisman added that a degree of “individual vulnerability” may be involved, as not all patients who take SSRIs develop long-term sexual dysfunctions as a result.

Research on PSSD is limited. “As long as clinical guidelines and robust evidence are missing, we should look at the issue of PSSD with particular care. There is no sense of dismissing the patient without any suggestions for help or support,” Dr. Reisman wrote.

He added that depression, anxiety, and hormonal imbalances should be addressed before making a PSSD diagnosis. Lifestyle changes, like weight loss and smoking cessation should be considered as well.

In the meantime, he called for further research on PSSD and patient awareness on potential SSRI side effects.

“PSSD presents more complex problems than conventional sexual dysfunction,” he wrote. “In the absence of a clear etiology, are still searching for symptomatic relief.”

Resources

Sexual Medicine Reviews

Reisman, Yacov, MD, PhD, FECSM
“Sexual Consequences of Post-SSRI Syndrome”
(Full-text. Published online: June 19, 2017)
http://www.smr.jsexmed.org/article/S2050-0521(17)30046-X/fulltext